Arkansas, 2006Hail and Damaging Winds in Arkansas, August 20, 2006
August 20, 2006 · NWS TSA · 12 events in 4 counties and zones
10 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 9:35 AM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 9:35 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1035 AM CDT SUN AUG 20 2006
.DISCUSSION...
APPROXIMATE LOCATION OF COLD FRONT IS A LINE FROM FAYETTEVILLE TO
SALLISAW TO MCALESTER. LOCATIONS SOUTH WILL SEE ONLY MINOR RELIEF
FROM THE HEAT...WHILE NORTHERN SITES WILL BE NOTICEABLY COOLER
ESPECIALLY NORTHEAST OKLAHOMA WHERE MORE WIDESPREAD CLOUD COVER
PREVAILS. UPDATE WILL TAKE A SHOT AT REFINING TEMPS WITH MOST SITES
RAISED A FEW DEGREES...WITH THE LARGEST UPWARD ADJUSTMENTS FOR FAR
SOUTHEAST OKLAHOMA.
LINGERING LIGHT RAIN WILL REMAIN POSSIBLE ACROSS THE FAR NORTH THIS
AFTERNOON BENEATH MID LEVEL MOISTURE PLUME...WITH THE CHANCES OF
THUNDERSTORMS SHIFTING SOUTHWARD TO NEAR SURFACE BOUNDARY. CAP
STRENGTH IS NOTICEABLY HIGHER TODAY THAN THIS TIME
YESTERDAY...THOUGH AVAILABLE INSTABILITY HAS ALSO INCREASED AS
DEWPOINTS HAVE BEEN SLOW TO MIX OUT. WILL CARRY SLIGHT CHANCE OF
STORMS AREAWIDE...WITH SLIGHTLY HIGHER CHANCES ALONG EXPECTED
FRONTAL POSITION.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM FORECASTER ID= 07
LONG TERM FORECASTER ID= 5
Hazardous weather outlook, Aug 20, 11:55 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SUN AUG 20 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN AUG 20 2006
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND ALL OF NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...WEST CENTRAL ARKANSAS AND SOUTHEAST OKLAHOMA.
ONSET...THIS AFTERNOON.
FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...THIS AFTERNOON...ENDING BY EARLY EVENING.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS. THUNDERSTORM
COVERAGE WILL BE HIGHEST ALONG AND SOUTH OF INTERSTATE 40. INSTABILITY
HAS INCREASED COMPARED TO RECENT DAYS...AND THIS WILL SUPPORT AN
INCREASED CHANCE OF SEVERE WEATHER. THE PRIMARY IMPACT WILL BE DAMAGING
DOWNBURST WINDS OF 60 TO 70 MPH.
HOT TEMPERATURES CONTINUE TODAY ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS. THESE CONDITIONS RAISE BOTH EXCESSIVE HEAT AND
FIRE WEATHER CONCERNS FOR THE AFTERNOON HOURS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SHOULD ANY ORGANIZED AREA
OF THUNDERSTORM ACTIVITY DEVELOP.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WEEK...WITH HOT TEMPERATURES RETURNING BY THE MID TO LATTER
HALF OF THE WEEK. THE EXPECTED TEMPERATURES ALONG WITH ANY GUSTY
WINDS WILL RAISE FIRE WEATHER CONCERNS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Aug 20, 1:40 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
240 PM CDT SUN AUG 20 2006
OKZ075-202015-
LATIMER OK-
240 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
LATIMER
AT 240 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY STRONG
THUNDERSTORM 3 MILES EAST OF PANOLA. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BENGAL...DAMON...PANOLA...RED OAK
AND VETERANS COLONY.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.Special weather statement, Aug 20, 1:47 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
247 PM CDT SUN AUG 20 2006
OKZ076-202015-
LE FLORE OK-
247 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
SOUTHERN LE FLORE
AT 247 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY STRONG
THUNDERSTORM 5 MILES NORTHEAST OF HEAVENER. ADDITIONAL STRONG
THUNDERSTORMS WERE DETECTED ACROSS SOUTHERN LE FLORE COUNTY. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...POTEAU...OCTAVIA...BIG
CEDAR...MUSE...WHITESBORO...HODGEN...SUMMERFIELD...HEAVENER...FANSHAW
E...HOWE...WISTER AND HONOBIA.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.Special weather statement, Aug 20, 1:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
251 PM CDT SUN AUG 20 2006
OKZ073-202015-
PITTSBURG OK-
251 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
SOUTHERN PITTSBURG
AT 251 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY STRONG
THUNDERSTORM 10 MILES SOUTH OF HARTSHORNE. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM
INCLUDE...BLANCO...HARTSHORNE...HAILEYVILLE...DOW AND BACHE.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.Special weather statement, Aug 20, 2:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT SUN AUG 20 2006
OKZ076-202045-
LE FLORE OK-
316 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
CENTRAL LE FLORE
AT 316 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF HOWE...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...POTEAU...HODGEN...
SUMMERFIELD...HEAVENER...FANSHAWE...HOWE...WISTER...SHADY POINT AND
CAMERON.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. DUE TO
THE SLOW MOVEMENT...HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.Special weather statement, Aug 20, 2:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT SUN AUG 20 2006
ARZ020-202045-
FRANKLIN AR-
318 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY:
IN WEST CENTRAL ARKANSAS
FRANKLIN
AT 318 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRAVENS...STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...PARADISE...TONEY...LONELM...CRAVENS...WATALULA...
JETHRO...FERN AND BARNES.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.Special weather statement, Aug 20, 2:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT SUN AUG 20 2006
OKZ074-202100-
HASKELL OK-
328 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
SOUTHEAST HASKELL
AT 328 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF MC CURTAIN...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE AND MC
CURTAIN.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.Thunderstorm Wind, Franklin
- When
- August 20, 2:40 PM CST
- Where
- Franklin County, 2 mi SW of Toney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.050, -93.517
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Hail, Crawford
- When
- August 20, 2:40 PM CST
- Where
- Crawford County, Mulberry
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.500, -94.000
Thunderstorm Wind, Franklin
- When
- August 20, 2:55 PM CST
- Where
- Franklin County, Ozark
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.500, -94.050
Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.
Thunderstorm Wind, Crawford
- When
- August 20, 2:58 PM CST
- Where
- Crawford County, Alma
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.500, -93.833
Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree fell on a house.
Thunderstorm Wind, Sebastian
- When
- August 20, 2:58 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.483, -94.233
Thunderstorm winds caused extensive damage in the downtown Fort Smith area. A wind gust of 64 miles an hour was measured at the airport. Stronger winds may have occurred where the damage was reported. The damage occurred from 7th and Garrison to 20th and Rogers. Windows were blown out of buildings with the flying glass injuring one person. Air conditioner units were blown off the roofs of buildings. Numerous trees were blown down with some of them falling on homes. 6000 homes were estimated to be without power.
Thunderstorm Wind, Crawford
- When
- August 20, 3:00 PM CST
- Where
- Crawford County, Mulberry
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.383, -94.417
Thunderstorm winds estimated at 70 miles an hour blew a tree down onto a house.
Thunderstorm Wind, Franklin
- When
- August 20, 3:37 PM CST
- Where
- Franklin County, 5 mi NW of Ozark
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.633, -94.167
Thunderstorm winds estimated at 70 miles an hour blew down trees.
Thunderstorm Wind, Franklin
- When
- August 20, 3:40 PM CST
- Where
- Franklin County, 2 mi W of Toney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.550, -93.900
Thunderstorm winds estimated at 70 miles an hour blew down several trees. The trees blocked a road.
Thunderstorm Wind, Crawford
- When
- August 20, 3:57 PM CST
- Where
- Crawford County, Mountainburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.500, -94.050
Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.
Hail, Madison
- When
- August 20, 4:23 PM CST
- Where
- Madison County, Combs
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.517, -94.000
Thunderstorm Wind, Madison
- When
- August 20, 4:23 PM CST
- Where
- Madison County, Combs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.817, -93.833
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm Wind, Madison
- When
- August 20, 5:38 PM CST
- Where
- Madison County, Kingston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.817, -93.833
Thunderstorm winds estimated at 70 miles an hour blew down trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Hail in North Dakota, August 20, 20061.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532911, 5532912, 5532913, 5532914, 5532989, 5532990, 5532992, 5532993, 5532991, 5532994, 5532995, 5532996.